RSS

Side Effects of Prescriptions for Kids: A Cautionary Tale

17 Mar

Pills 3

photo by e-MagineArt.com

The following is a story from my own experience. Thank GOODNESS I was paying attention. I’m sharing so that you always remember to pay attention, too.

Jenna was prescribed Rynatan the other day to (hopefully) help clear up her congestion. It’s an antihistamine/decongestant that helps dry up the mucus before it settles in her lungs and leads to pneumonia. We’ve given it to her before and, last year, we started it at the first signs of congestion and avoided the hospital for the first year ever. We needed a new prescription, though, and the doctor said it was no problem. She’d phone in an order for the generic version. We’ve always gotten the generic version in the past. When I picked up the prescription, I first noticed that the name on the label was different. I double checked with the pharmacist, who confirmed, yes, it WAS the generic version of Rynatan.

Here’s the kicker. I ALMOST threw away the insert that comes with the med. We’ve used it before. No problems. Why keep the insert? But I decided that since it had a different name, I should read it and keep it while she’s taking it. I read it, it sounded the same, and I gave her the first dose. About four hours later, we were sitting on the couch reading and snuggling when I noticed her heart rate seemed fast, so I timed it. 135 beats a minute – resting. I went to the internet and look up “normal heart rate for a five year old” (with no fever) and find that 135 is INDEED high. I went back to the medication package insert and read the side effects. Among the many possibilities, it says that if you experience serious side effects LIKE RAPID HEART RATE, you should immediately call your doctor. So I did. We ended up back at the doctor’s office, where her heart rate had climbed to 155 – resting, and was accompanied with shortness of breath. Turns out, there are many generic versions of most drugs, each with different manufacturers. Each manufacturer might use different ingredients/fillers. You, or your child might react differently to one generic brand than you did to another, including a potentially serious allergic reaction. Never just assume that, because you took a drug in the past, it’s generic version or a new generic version will work the same for you. Pay attention to how you feel on any new medication, and ALWAYS keep the package insert while you’re taking it. Never hesitate to call your doctor (or pharmacist) if you have questions or concerns.

I don’t know about you, but I just assumed that “the generic version” would have the SAME ingredients and make-up as the original. We all know what Benny Hill said about assuming….. Well, at least people as old as I am who know who Benny Hill is. *wink*

Anyway, now YOU know what I know, and we’re all a little wiser.

P.S. We stopped the med for Jenna, and her heart and breathing rates were back in the normal range this morning. She’s still very sick. Her lungs sounded worse this morning and she has a fever of 100F. We’re hoping that the oral steroids and inhalers that we started last night will really kick in today and we avoid full blown pneumonia and a trip to the hospital.



Advertisements
 
 

Tags: , , , , , , ,

7 responses to “Side Effects of Prescriptions for Kids: A Cautionary Tale

  1. PrincessJenn

    March 17, 2011 at 2:34 pm

    Oh man…all that on top of a sick kiddo. HUGS mama. You were smart to figure that out so quickly.
    I really hope she’s doing better ASAP and you can avoid the hospital this time.

    We ran across the same thing when V’s seizure meds were switched from one generic brand to another generic brand. You would think they would be the same thing because they’re the same meds, but nope. It was like starting a whole new med.

     
  2. PsychMamma

    March 17, 2011 at 2:41 pm

    PrincessJenn –

    Thanks for the well wishes! I really think this is something most parents probably don’t know and don’t even think about. I’m hoping this helps get the word out a little bit better. At least to the 17 people who read my blog. Hehe! But, hey – if those 17 people TELL 17 people, and THOSE 17 people……. you see where I’m going with this. Meds & kiddos are scary enough. The more we know as parents, the better.

    So glad that things got figured out with V’s seizure meds, too! xox

     
  3. Adrienne

    March 17, 2011 at 2:47 pm

    Oh, wow, very scary! So glad you identified the cause so fast and averted something worse.

    Thanks for the reminder. Our pharmacy changes generic manufacturers often.

     
  4. Chibi Jeebs

    March 17, 2011 at 3:23 pm

    So, so glad you got this figured out! ❤

     
  5. punkinmama

    March 17, 2011 at 6:21 pm

    So glad you are such a smart mama and figured out what was going on quickly!

    Is there another pharmacy nearby that might have the other generic that she has taken before?

     
  6. PsychMamma

    March 17, 2011 at 9:09 pm

    Adrienne & Chibi –

    Thanks! Me too. Meds always make me nervous, so I tend to watch her closely.

     
  7. PsychMamma

    March 17, 2011 at 9:11 pm

    Punkinmama –

    Not sure about the “smart” part, but I’m definitely attentive when it comes to meds! Your question about another pharmacy is a great one. I hadn’t thought of that. Will ask the doctor about it. This time, we simply eliminated that med and went right to oral steroids and inhalers. Next time, we might want to go back to our standby, if we can find it. Thanks for the idea!

     

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

 
%d bloggers like this: